Virginia, 2021

Hail and Damaging Winds in Virginia, August 10, 2021

August 10, 2021 · NWS RNK · 14 events in 8 counties and zones

An unstable, hot, and humid environment interacted with a deep upper trough in the Mid-Atlantic to create several severe thunderstorms. 5 inches reflect a moist and unstable atmospheric profile that was enhanced by upper level support to form severe thunderstorms with strong downdrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An unstable, hot, and humid environment interacted with a deep upper trough in the Mid-Atlantic to create several severe thunderstorms. CAPE values ranged from 1000 J/kg to 2000 J/kg, and a PWAT of over 1.5 inches reflect a moist and unstable atmospheric profile that was enhanced by upper level support to form severe thunderstorms with strong downdrafts. Winds were strong enough in these storms to bring down numerous trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 10, 8:38 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 10, 8:38 AM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
938 AM EDT Tue Aug 10 2021

.SYNOPSIS...
Warm and humid conditions this week will help generate scattered
afternoon showers and thunderstorms each day. A better chance for
precipitation will arrive Saturday as a cold front and an associated
surface low moves into our area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Tuesday...

Increased risk for thunderstorms today.

Forecast remains on track with uptick in thunderstorm coverage and
potential for strong to severe afternoon storms. SPC has
expanded the marginal risk for severe weather covering most of
the northern Mid-Atlantic down to the VA/NC border. The morning
RNK sounding has trended up with respect to PWAT... now
eclipsing 1.50 inches. Modified for a high surface temp of 84
yields a SBCAPE near 1800 j/KG and a DCAPE of about 500.
Expecting outflow from current cluster of storms over WV to
refire along and east of the higher terrain where temperatures
are forecast to warm close to 90 supporting MUCAPE of around
2000 j/KG. Although mean deep-layer winds are weak (mean wind
from the west at 10 kts) a very moist/unstable air mass
associated with the peak heating of the day will support the
potential for locally severe storms capable of wind damage.

Today will be the best chance for thunderstorms in several days
as an upper level trof, seen on water vapor satellite imagery
stretching from the eastern Ohio Valley south into eastern TN
pushes through our area today. This will also be reflected at
the surface with a weak trof that will help focus the
development for storms, some of which may be severe with locally
damaging winds as SREF output shows a high probability of
SBCAPES exceeding 1000 j/kg. Most CAMs also initiate convection
earlier than the climatological norm, and considering the
current location of the upper level wave, this seems reasonable
and is reflected in the hourly forecast with chance POPs
starting as early at 15Z-16Z (11 AM to Noon EDT)

Above normal temperatures will continue, but with increased cloud
cover from expected storms, our forecast highs are about a degree or
two lower from Monday's values.

The short range models differ on the timing, but generally suggest
another upper level wave moving through the northern periphery of
the upper level ridge will approach our area by 12Z Wednesday, so
the forecast reflects a rebound in POPs for the mountains during the
pre-dawn hours Wednesday. Areas of fog are expected early Wednesday
where rain falls during the day on Tuesday.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 245 AM EDT Tuesday...

Hot and humid with diurnal storms.

Surface high pressure will remain across the western Atlantic
through Thursday night. Southerly flow around the high center will
result in hot and humid conditions. Diurnally driven scattered
showers and storms will develop in the afternoons and evenings both
Wednesday and Thursday. The locations with the best chance to see
convection will be in the mountains because of orographic forcing
and a few transient upper shortwaves. With the loss of solar heating
expect convection to diminish during the evening hours. Areas of low
clouds and fog will develop during overnights especially where it
rains during the afternoon hours.

Temperatures will range from around 80 degrees in the mountains to
the lower to mid 90s in the piedmont. The heat indices will climb
into the upper 90s to 100 for a brief period in parts of the
Piedmont region with the humidity. Overnight low temperatures will
be mild with readings from the mid 60s in the mountains to the low
70s in the piedmont.

Moderate confidence in the Short Term Forecast.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 245 AM EDT Tuesday...

An unsettled period with mainly afternoon storms as a front
moves trough region and stalls early next week.

The hot and humid weather continues Friday with high
temperatures in the 90s for the Piedmont, 80s for locations west
of the Blue Ridge. Portions of piedmont may have heat indices
in the upper 90s to around 100 degrees depending on the
humidity. Scattered afternoon and evening storms driven largely
by instability resulting from daytime heating will continue
Friday. A front will drop south from the Midwest and enters our
area late on Friday night. A wave of low pressure will move
along the front as the front begins to stall, and become a focus
point for storm formation Friday night into Saturday. The
chances for storms will be highest Friday night in the
mountains, while Saturday will have best chances further south,
following the location of the front.

The stationary boundary will linger into early next week, allowing
rounds of afternoon/evening storms Sunday into Tuesday. Some of the
rain may be moderate to heavy at times. Another interesting part of
the forecast is what happens with potential tropical cyclone Six
early next week. NHC continues to monitor Potential Tropical Cyclone
Six which may approach Florida as a tropical storm this weekend
bringing heavy rainfall to Florida and eventually parts of the
Southeast. Please refer to the guidance from NHC regarding the
details and official forecast track of Potential Tropical Cyclone
Six. In any case, the weather will be unsettled in the long term
period.

Friday temperatures will be above normal, but the arrival of the
front will provide a slight reprieve for the weekend, bringing
temperatures back down closer to normal. Temperatures look to become
cooler early next week.

moderate confidence in the Long term Forecast.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
As of 700 AM EDT Tuesday...

Scattered showers and thunderstorms have already developed early
this morning and may impact KLWB and KBLF between 12-14Z (8 am
to 10 am EDT). This are of precipitation will weaken before
scattered thunderstorms..re-develop over western VA by early
afternoon. As result, carried VCTS at all TAFs sites this
afternoon.

Most of the storms will gradually diminish after sunset and
pockets of IFR to MVFR fog will develop, especially in locations
where rain falls. Highest confidence for fog and reduced
visibilities and ceilings is KLWB.

Forecast confidence is moderate for
visibilities and ceilings, and high for winds, and low for storm
chances at individual terminals.

Extended Aviation Discussion...

Much of the week will feature more of a typical August weather
pattern with heat and humidity leading to scattered afternoon
and evening storms, especially across the mountains. At night,
the convection will dissipate as fog and low clouds develop with
a focus on areas that received rainfall the evening before
and/or river valleys/rural areas. Chances of rain ramp up a bit
toward the weekend as a front moves close.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PH
NEAR TERM...PH/PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PH
Hazardous weather outlook, Aug 10, 3:26 AM EST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
426 AM EDT Tue Aug 10 2021

NCZ001>006-018>020-VAZ015>017-032>035-043>045-058-110830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Halifax-
426 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ046-047-059-110830-
Appomattox-Buckingham-Charlotte-
426 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values may peak between 100 and 105 degrees
on Wednesday, Thursday and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-110830-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
426 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

A few thunderstorms this afternoon into early this evening may
produce locally damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone, social media, by email at rnk.skywarn@noaa.gov or online at
www.weather.gov/rnk.

In the hours before

Special weather statement, Aug 10, 10:01 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1101 AM EDT Tue Aug 10 2021

VAZ010-011-WVZ042-101530-
Giles VA-Bland VA-Mercer WV-
1101 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of
southwestern Giles, northeastern Bland and southeastern Mercer
Counties through 1130 AM EDT...

At 1100 AM EDT, Doppler radar was tracking a strong thunderstorm over
Ceres, or over Rocky Gap, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluefield...
Princeton...
Rocky Gap...
Oakvale...
Long Spur...
Ceres...
and Mechanicsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3737 8112 3730 8075 3715 8085 3714 8087
      3712 8089 3711 8093 3708 8091 3707 8091
      3706 8096 3726 8119
TIME...MOT...LOC 1500Z 294DEG 11KT 3728 8111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

VFJ
Special weather statement, Aug 10, 10:35 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1135 AM EDT Tue Aug 10 2021

VAZ010-011-013-101615-
Giles VA-Pulaski VA-Bland VA-
1135 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of
Pulaski, southwestern Giles and northeastern Bland Counties through
1215 PM EDT...

At 1134 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mechanicsburg, or 8 miles east of Rocky Gap, moving southeast at 15
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski...
Dublin...
Allisonia...
Poplar Hill...
Mechanicsburg...
Chapel...
and Parrott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 8095 3730 8094 3722 8061 3718 8059
      3720 8056 3720 8055 3690 8073 3703 8090
      3707 8091 3707 8094 3716 8106
TIME...MOT...LOC 1534Z 296DEG 14KT 3719 8096

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

VFJ
Special weather statement, Aug 10, 11:30 AM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1230 PM EDT Tue Aug 10 2021

VAZ013-014-016-017-101715-
Pulaski VA-Floyd VA-Montgomery VA-Carroll VA-
1230 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of
Pulaski, western Floyd, northeastern Carroll and southwestern
Montgomery Counties and the City of Radford through 115 PM EDT...

At 1229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pulaski, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Radford...
Pulaski...
Dublin...
Indian Valley...
Pilot...
Willis...
and Allisonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3703 8089 3706 8091 3720 8075 3720 8074
      3706 8026 3671 8050
TIME...MOT...LOC 1629Z 302DEG 19KT 3707 8077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

VFJ
Special weather statement, Aug 10, 11:32 AM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1232 PM EDT Tue Aug 10 2021

VAZ007-009-101700-
Tazewell VA-Smyth VA-
1232 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of
northwestern Smyth and southwestern Tazewell Counties through 100 PM
EDT...

At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saltville, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saltville...
Chilhowie...
Broadford...
Quarry...
Allison Gap...
and Adwolf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3694 8183 3702 8157 3679 8157 3681 8172
      3692 8183
TIME...MOT...LOC 1632Z 261DEG 9KT 3688 8181

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

VFJ

The radar

The Roanoke radar (KFCX), 30 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
August 10, 11:43 AM EST
Where
Pulaski County, 1.79 mi ENE of Mountain View
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.110, -80.600

Thunderstorm winds blew down a tree on Hazel Hollow Road.

Thunderstorm Wind, Radford (C)

When
August 10, 11:53 AM EST
Where
Radford (C) County, 1.77 mi SW of Radford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.100, -80.580

Several large tree limbs were blown down by thunderstorm winds near the intersection of Rock Road and Main Street.

Thunderstorm Wind, Radford (C)

When
August 10, 12:00 PM EST
Where
Radford (C) County, 0.55 mi W of Radford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.120, -80.570

A tree was snapped by thunderstorm winds at the intersection of Wadsworth Street and Pershing Avenue.

Hail, Carroll

When
August 10, 1:28 PM EST
Where
Carroll County, 4.32 mi SE of Dugspur
Measured
1 in hail
Reported by
Public
Coordinates
36.780, -80.560

Thunderstorm Wind, Campbell

When
August 10, 2:55 PM EST
Where
Campbell County, 2.16 mi ESE of Lawyers
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.283, -79.187

Thunderstorm winds blew down a few trees in the Yellow Branch area.

Thunderstorm Wind, Campbell

When
August 10, 3:30 PM EST
Where
Campbell County, 2.96 mi N of Long Is
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.123, -79.095

A few trees were blown down by thunderstorm winds.

Thunderstorm Wind, Buckingham

When
August 10, 3:37 PM EST
Where
Buckingham County, 0.88 mi NW of Dillwyn
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.540, -78.460

Numerous trees were blown down by thunderstorm winds in the Dillwyn area.

Thunderstorm Wind, Appomattox

When
August 10, 4:00 PM EST
Where
Appomattox County, Bent Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.530, -78.830

Numerous trees were blown down by thunderstorm winds in the Bent Creek area.

Thunderstorm Wind, Buckingham

When
August 10, 4:15 PM EST
Where
Buckingham County, 5.17 mi NE of Curdsville
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.470, -78.380

A large swath of about one dozen trees were blown down by thunderstorm winds near the Buckingham-Cumberland County border.

Thunderstorm Wind, Charlotte

When
August 10, 4:44 PM EST
Where
Charlotte County, 0.69 mi N of Charlotte Court Hous
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.060, -78.630

Thunderstorm winds blew down a tree onto a home.

Thunderstorm Wind, Charlotte

When
August 10, 5:12 PM EST
Where
Charlotte County, Red Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.780, -78.620

Thunderstorm winds blew down a tree in Red Oak.

Thunderstorm Wind, Halifax

When
August 10, 6:05 PM EST to 6:12 PM EST
Where
Halifax County, 0.69 mi WSW of South Boston to 0.5 mi NW of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.697, -78.912

Trees were blown down by thunderstorm winds on Easley Street and Summit Drive.

Thunderstorm Wind, Halifax

When
August 10, 6:05 PM EST
Where
Halifax County, 1.45 mi W of Scottsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.752, -78.806

Thunderstorm winds below a tree down on Terrys Bridge Road.

Thunderstorm Wind, Charlotte

When
August 10, 6:18 PM EST
Where
Charlotte County, Red Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.780, -78.620

A few trees were blown down by thunderstorm winds in Red Oak.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977596, 977597, 977599, 977600, 977656, 977657, 977602, 977604, 977603, 977605, 977612, 977613, 977654, 977655.